Connecticut, 2007

Flood and Strong Wind in Connecticut, April 15 to 16, 2007

April 15 to 16, 2007 · NWS BOX · 2 events in 2 counties and zones

An unusually strong and slow moving coastal storm for mid April tracked to western Long Island Sound on April 16th before weakening slowly and drifting offshore. |Rainfall totals of 3 to 5 inches, combined with wet antecedent conditions, resulted in widespread river and stream flooding, as well as significant flooding of urban areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An unusually strong and slow moving coastal storm for mid April tracked to western Long Island Sound on April 16th before weakening slowly and drifting offshore. This storm brought strong winds and widespread river and stream flooding to northern Connecticut.|Northeast winds gusted as high as 55 mph in the higher elevations of Tolland and Windham Counties, which brought down branches in North Grosvenor Dale and a tree in Coventry.|Rainfall totals of 3 to 5 inches, combined with wet antecedent conditions, resulted in widespread river and stream flooding, as well as significant flooding of urban areas. Minor to moderate flooding occurred on the Farmington and mainstem Connecticut Rivers. The highest rainfall total reported was 5.75 inches in Burlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 15, 7:40 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 15, 7:40 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
840 PM EDT SUN APR 15 2007

.NEAR TERM...
WINTER WEATHER ADVISORY HAS BEEN ALLOWED TO EXPIRE NOW THAT RAIN IS
DOMINANT PRECIPITATION TYPE THROUGHOUT REGION. HEAVY RAIN IS NOW
FOCUS TONIGHT...AS RADAR SHOWS LARGE AREA OF HEAVY RAIN OVER OCEAN S
OF LONG ISLAND HEADING TOWARD NE CT...RI AND CENTRAL/EASTERN MA.
THERE IS A BIT OF A DRY SLOT WORKING INTO CT THIS EVENING AND
RAINFALL RATES HAVE DECREASED IN THIS AREA...BUT WE EXPECT SOME OF
THIS TO FILL BACK IN TONIGHT AS STRONG INFLOW CONTINUES OFF OCEAN.
RAINFALL MAY BE A BIT OVERDONE THROUGHOUT CT VALLEY...BUT WE WILL
CONTINUE TO MONITOR TRENDS FOR NEXT FEW HOURS AND MAY MAKE
ADJUSTMENTS LATER.

WINDS WILL RAPIDLY INCREASE ALONG S COAST BY 10 PM AND SHOULD REACH E
MA COAST JUST AFTER MIDNIGHT.

00Z SURFACE ANALYSIS SHOWS MAIN SURFACE LOW OFF MID ATLANTIC COAST
NEAR CHESAPEAKE BAY WITH A WEAKER LOW EVIDENT JUST N OF KACY. MAIN
PRESSURE FALLS OF NEARLY 7MB/3HRS LOCATED NE OF MAIN LOW CENTER.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
A LOT TO TALK ABOUT THIS AFTERNOON AS A MAJOR COASTAL STORM IS
UNDERWAY ACROSS SOUTHERN NEW ENGLAND.  THIS STORM WILL RAPIDLY
INTENSIFY THIS EVENING AND THINGS WILL REALLY GET CRANKING AFTER 00Z
TONIGHT. WE WILL GO THROUGH ALL THE WEATHER HAZARDS THAT WILL OCCUR
OVER THE NEXT 24 HOURS.

1) WINTER WEATHER: WE HAVE RECEIVED REPORTS OF BETWEEN 3 AND 7
INCHES OF VERY WET SNOW ACROSS ELEVATIONS OVER 1000 FEET IN
NORTHWEST MA AND SOUTHERN NH.  ACROSS THE LOWER ELEVATIONS OF THE
DISTANT INTERIOR WE HAVE SEEN 1 TO 3 INCHES OF WET SNOW.
HOWEVER...WITH STRONG SOUTHERLY WINDS THROUGH OUT THE MID LEVELS OF
THE ATMOSPHERE THE WET SNOW WAS RAPIDLY CHANGING TO RAIN.  THIS
TRANSITION HAS ALREADY OCCURRED IN NORTHERN MA AND WAS JUST MAKING
ITS WAY INTO SOUTHERN NH.  ALL THE PRECIPITATION SHOULD PRETTY MUCH
BE RAIN ACROSS OUR REGION BY 6 PM.  THERE HAVE BEEN REPORTS OF
ISOLATED POWER OUTAGES AND TREE LIMBS DOWN ACROSS THE HIGHEST
ELEVATIONS.  THIS MAY CONTINUE FOR A FEW HOURS AS HEAVY RAIN FALLS
ON TOP OF THE WET SNOW.  OTHERWISE...WE WILL ALLOW THE WINTER
WEATHER ADVISORY TO EXPIRE FOR NORTHWEST MA AS THEY HAVE CHANGED TO
RAIN.  WILL CONTINUE IT FOR SOUTHERN NH UNTIL 6 PM...BEFORE THE
CHANGE OVER IS COMPLETE.

2) FRESH WATER FLOODING:  MODELS ALL IN EXCELLENT AGREEMENT IN
SHOWING A SETUP CONDUCIVE FOR VERY HEAVY RAIN AND WIDESPREAD
FLOODING TONIGHT.  WE HAVE ALREADY SEEN BETWEEN 1 AND 2.25 INCHES OF
RAIN ACROSS WESTERN MA/CT AND OVER 0.50 INCH ALONG THE COAST.  THIS
IS JUST THE PRELIMINARY PART OF THE STORM.  LOW PRESSURE OVER THE
MID ATLANTIC WILL EMERGE OFF THE COAST EARLY THIS EVENING.  IT WILL
THEN RAPIDLY DEEPEN TO A 975 MB LOW SITTING SOUTH OF LONG ISLAND
AROUND 6Z.  IN TURN...A POWERFUL LOW LEVEL JET WILL PROVIDE COPIOUS
AMOUNTS OF LIFT OVER THE VERY CHILLY BOUNDARY LAYER.  WE WILL LIKELY
SEE A COASTAL FRONT SETUP IN RESPONSE TO THIS ALONG THE COASTAL
PLAIN ADDING TO STRONG LOW LEVEL CONVERGENCE.  WE EXPECT TO SEE
WIDESPREAD 3 TO 5 INCHES OF RAIN AND THERE COULD EVEN BE LOCALIZED
HIGHER AMOUNTS.  THE HEAVIEST IS EXPECTED ACROSS EASTERN MA AND
RHODE ISLAND NEAR THE COASTAL FRONT.  THERE ALSO MAY BE A SECOND
AREA ACROSS THE EAST SLOPES OF THE BERKSHIRES WITH EASTERLY FLOW
PROVIDING EXTRA LIFT.

ALL THIS RAIN WILL RESULT IN WIDESPREAD SIGNIFICANT URBAN AND RIVER
FLOODING.  WE EXPECT TO BE ISSUING NUMEROUS FLOOD WARNINGS TONIGHT.
WE HAVE ALREADY ISSUED AREAL FLOOD WARNINGS FOR HARTFORD...TOLLAND
AND WINDHAM COUNTIES IN CONNECTICUT AS WELL AS HAMPDEN COUNTIES IN
SOUTHERN NEW HAMPSHIRE.

3) HIGH WIND POTENTIAL:  STRONG LOW LEVEL JET GETS GOING THIS
EVENING AS LOW PRESSURE SYSTEM RAPIDLY INTENSIFIES.  GFS SHOWING 60
TO 70 KNOTS OF WIND AT 925 MB AT 06Z TONIGHT.  THAT IS PRETTY LOW TO
THE GROUND AND WHILE THERE WILL BE AN INVERSION TO SOME
DEGREE...PROBABLY NOT AS MUCH AS WE WOULD NORMALLY SEE WITH
SOUTHEAST WINDS.  THE REASON IS THAT THE BOUNDARY LAYER IS ACTUALLY
COLDER THAN THE OCEAN WATER TEMPERATURE.  EVEN NANTUCKET IS STILL 40
DEGREES AT 20Z THIS AFTERNOON.  THEREFORE...WE EXPECT WILL GET A BIT
OF MIXING ALONG THE COAST AND THIS SHOULD SUPPORT HIGH WIND WARNING
CRITERIA.  WILL CONTINUE THIS ALONG THE COAST FOR EASTERLY WINDS OF
25 TO 40 MPH...WITH GUSTS BETWEEN 50 AND 60 MPH.

4) THUNDER POTENTIAL: APPEARS BEST CHANCE OF THUNDER MAY BE JUST TO
OUR WEST LATE TONIGHT.  THEY ARE CLOSEST TO THE UPPER LEVEL LOW AND
COLD POCKET ALOFT.  HOWEVER...VERY STRONG LOW LEVEL JET MEANS THAT
WE CAN NOT RULE OUT THUNDER ANYWHERE.  THEREFORE...WILL INSERT A
SLIGHT CHANCE INTO THE GRIDS.

5) COASTAL FLOOD POTENTIAL: WILL BE DISCUSSED IN THE TIDES SECTION.

AS FOR MONDAY...RAIN SHOULD TAPER OFF FROM THE SOUTH TO THE NORTH
MONDAY MORNING.  DURING THE AFTERNOON EXPECT A MOSTLY CLOUDY
DAY...ALTHOUGH A FEW PEAKS OF SUNSHINE CAN NOT BE RULED OUT.  MAY
SEE A FEW SHOWERS WITH UPPER LEVEL LOW IN THE VICINITY...BUT THE
VAST MAJORITY OF THE AFTERNOON SHOULD BE DRY.  HIGH SHOULD BE WELL
UP INTO THE 40S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
COASTAL BOMB WILL DRIFT SE FROM NYC AREA MON NGT TO SOUTH OF THE
BENCHMARK BECOMING VERTICALLY STACKED WITH ANOMALOUSLY DEEP CLOSED
LOW.  MEANWHILE...SECONDARY LOW FCST TO DEVELOP NE OF CAPE COD AND
EVENTUALLY ROTATE BACK TO THE SW AND BRING ANOTHER PULSE OF
RAIN/WIND TO REGION ON TUE...ESPECIALLY ACROSS NE PORTION OF FA.

WE CONTINUED LIKELY POPS MON NGT FOR N ZONES FROM MASS PIKE NWD WITH
CHC POPS TO THE SOUTH WHICH WILL BE MORE AFFECTED BY DRY SLOT.
PTYPE MON NGT WILL BE A MIX OF RAIN/SNOW IN THE INTERIOR WITH MOSTLY
SNOW HIR TERRAIN...AND RAIN NEAR THE COAST.  WE DO NOT EXPECT MUCH
QPF AS ORGANIZED LIFT IS LACKING SO ONLY MINOR ACCUMULATIONS PSBL
OVER THE HIGHER ELEVATIONS.

FOR TUE...PRIMARY STORM WILL HAVE MOVED SE OF BENCHMARK BUT
SECONDARY LOW FCST TO ROTATE SW FROM GULF ON MAINE TO E OF CAPE COD.
NICE 850 MB LOW DEVELOPS E OF CAPE COD WHICH RESULTS IN NE LOW LEVEL
JET ROTATING SWD ALONG THE COAST.  INCREASING LOW LEVEL CONVERGENCE
WILL BRING ANOTHER SHOT OF RAIN TO THE REGION...ESPECIALLY FROM S NH
TO EASTERN MA WHERE A PERIOD OF MODERATE RAIN IS LIKELY.  IT WILL
ALSO BECOME WINDY AGAIN ALONG EAST COASTAL MA ALTHOUGH NOT AS WINDY
AS TONIGHT WITH N/NE WINDS GUSTING TO 30-35 MPH.  MAX TEMPS ON TUE
WILL BE IN THE 40S.

COASTAL STORM WILL GRADUALLY LOOSEN ITS GRIP AS IT SLIDES TO THE SE
TUE NIGHT/WED BUT N/NE FLOW WILL CONTINUE TO BRING CLOUDS AND A FEW
SHOWERS FROM TIME TO TIME WHICH MAY BE MIXED WITH SNOW IN THE
INTERIOR...ESPECIALLY AT NIGHT.  MAX TEMPS ON WED WILL REMAIN IN THE
40S.

THU THROUGH SUN...
THE EXTENDED PERIOD ON THU WILL START OUT WITH AN OMEGA BLOCK FROM
CENTRAL US INTO CANADA WITH UPPER TROF AXIS JUST OFF THE EAST
COAST.  ANOTHER STRONG SHORTWAVE WILL BE DIVING TO THE SE US COAST
THU BUT ASSOCIATED COASTAL STORM WILL DEVELOP WELL  OUT TO SEA AND
NOT HAVE A DIRECT IMPACT ON SNE.  HOWEVER...NE FLOW WILL KEEP
CLOUDS...COOL TEMPS AND THE THREAT OF SHOWERS.

OMEGA BLOCK GRADUALLY BREAKS DOWN AND SHIFTS EWD SO WE EXPECT
GRADUAL IMPROVING CONDITIONS AS WE HEAD TOWARD END OF THE WEEK AND
INTO THE WEEKEND.  ECMWF QUICKLY CLEARS THINGS OUT ON FRI AND WE
INTRODUCED SOME SUNSHINE FOR FRI...BUT CONFIDENCE IN THIS SOLUTION
IS NOT HIGH AS BLOCKING PATTERNS NORMALLY ARE SLOWER TO BREAK
DOWN...AND GFS IS SHOWING A MORE PESSIMISTIC SOLUTION.

IT DOES LOOK THE WEATHER WILL BE NICE NEXT WEEKEND AS HIGH PRESSURE
BUILDS IN PROVIDING MOSUNNY SKIES AND TEMPS REACHING THE LOWER 60S IN
THE INTERIOR.

&&

.AVIATION /01Z-24Z/...
INTENSIFYING STORM WILL ARRIVE WITHIN 40NM OF KNYC AROUND 06Z THEN IS
EXPECTED TO DRIFT N AND STRENGTHEN FURTHER BY 12Z BEFORE SLOWLY
WEAKENING AND LOOPING S...BEFORE REFORMING ESE.

00Z TAFS BRING CONDITIONS DOWN TO IFR AT AL TERMINALS BY 04Z. MAIN
CONCERNS ARE HEAVY RAIN AND STRONG WINDS THROUGH 12Z WITH 30KT GUSTS
ACROSS INTERIOR AND 50KT GUSTS ALONG COAST. VERY STRONG LOW LEVEL JET
OF NEARLY 80KT PASSING THROUGH SE NEW ENGLAND OVERNIGHT WILL ALSO
PRODUCE SIGNIFICANT LLWS AREAWIDE.

AIRPORT WEATHER WARNINGS IN EFFECT FOR KBOS AND RI AIRPORTS UNTIL 08Z
MON.

CONDITIONS WILL IMPROVE TO MVFR 12Z-16Z MON...POSSIBLY TO VFR MON
AFTERNOON BUT WE ARE NOT CONFIDENT ENOUGH FOR INCLUSION IN TAFS.

&&

.MARINE...
STORM WARNINGS POSTED FOR ALL WATERS AS RAPIDLY DEEPENING COASTAL
STORM SHOULD ALLOW FOR 50 TO 55 KNOT WINDS OVER OUR WATERS.
INITIALLY COOL BOUNDARY LAYER SHOULD ALLOW MORE MIXING OVER THE
OCEAN THAT NORMALLY OCCURS THIS TIME OF YEAR.  IN ADDITION...HAVE
ADDED A FEW FEET ONTO WNA MODEL WITH STRONG EASTERLY FLOW AND SEAS
SHOULD EXCEED 20 FEET ACROSS PORTIONS OF OUR OUTER-WATERS BY EARLY
MONDAY MORNING.  WINDS DIMINISH SOME ON MONDAY...BUT SEAS WILL
REMAIN VERY HIGHT THROUGH OUT THE DAY.

LONG TERM...ANOTHER PULSE OF GALE FORCE WINDS ARE POSSIBLE ACROSS
THE WATERS E OF MERRIMACK RIVER TO PLYMOUTH AS LOW LEVEL JET ROTATES
SWD FROM THE GULF OF MAINE.  WE EXPECT MAINLY SMALL CRAFT ADVISORY
WINDS ELSEWHERE.  HIGH SEAS OF 10-15 FEET WILL PERSIST OVER THE
EASTERN OUTER WATERS TUE.  N TO NE WINDS OF 15 TO 30 KTS WILL
CONTINUE TUE NIGHT INTO WED BEFORE DIMINISHING WED NIGHT...WITH
SEAS SLOWLY SUBSIDING WED NIGHT/THU.

&&

.HYDROLOGY...
FLOOD WARNINGS POSTED FOR NORTHERN CT...HAMPDEN MA AS WELL AS RI AND
SE MA.

MODELS ALL IN EXCELLENT AGREEMENT IN SHOWING A SETUP CONDUCIVE FOR
VERY HEAVY RAIN AND WIDESPREAD FLOODING TONIGHT. WE HAVE ALREADY SEEN
BETWEEN 1 AND 2.25 INCHES OF RAIN ACROSS WESTERN MA/CT AND OVER 0.50
INCH ALONG THE COAST. THIS IS JUST THE PRELIMINARY PART OF THE STORM.
LOW PRESSURE OVER THE MID ATLANTIC WILL EMERGE OFF THE COAST EARLY
THIS EVENING. IT WILL THEN RAPIDLY DEEPEN TO A 975 MB LOW SITTING
SOUTH OF LONG ISLAND AROUND 6Z. IN TURN...A POWERFUL LOW LEVEL JET
WILL PROVIDE COPIOUS AMOUNTS OF LIFT OVER THE VERY CHILLY BOUNDARY
LAYER. WE WILL LIKELY SEE A COASTAL FRONT SETUP IN RESPONSE TO THIS
ALONG THE COASTAL PLAIN ADDING TO STRONG LOW LEVEL CONVERGENCE. WE
EXPECT TO SEE WIDESPREAD 3 TO 5 INCHES OF RAIN AND THERE COULD EVEN
BE LOCALIZED HIGHER AMOUNTS. THE HEAVIEST IS EXPECTED ACROSS EASTERN
MA AND RHODE ISLAND NEAR THE COASTAL FRONT. THERE ALSO MAY BE A
SECOND AREA ACROSS THE EAST SLOPES OF THE BERKSHIRES WITH EASTERLY
FLOW PROVIDING EXTRA LIFT.

ALL THIS RAIN WILL RESULT IN WIDESPREAD SIGNIFICANT URBAN AND RIVER
FLOODING. WE EXPECT TO BE ISSUING ADDITIONAL FLOOD WARNINGS TONIGHT.

&&

.TIDES...
HIGH TIDE ALONG S COAST PRODUCED MINOR COASTAL FLOODING AND
SPLASHOVER PER REPORTS FROM SPOTTERS AND AMATEUR RADIO. WE ARE NOW
FOCUSING ATTENTION ON E MA COAST WHERE HIGH TIDE OCCURS 10 TO 11 PM
AND MINOR TO MODERATE COASTAL FLOODING IS EXPECTED.

WE FEEL THAT THE MONDAY MORNING HIGH TIDE WILL RESULT IN MORE
SIGNIFICANT COASTAL FLOODING.  SEAS WILL BE BUILT UP TO OVER 20 FEET
ACROSS PORTIONS OF OUR OUTER-WATERS FOR A FAIRLY LONG TIME.
ALTHOUGH WINDS MAY SLACKEN A BIT BEFORE HIGH TIDE...WE ARE CONFIDENT
IN A MODERATE COASTAL FLOOD EVENT.  IN FACT...WE COULD SEE SOME
POCKETS OF HIGH END MODERATE COASTAL FLOODING WITH THE BEST CHANCE
ON THE NORTH SHORE...WHERE THE WINDS WILL SLACKEN THE LATEST.  WE
ALSO WILL HAVE TO WATCH THE PORTIONS OF THE SOUTH COAST...WHERE
SURFACE WINDS GO SOUTH AND MAY NOT LET THE WATER RECEDE FOR A TIME
AFTER THE HIGH TIDE.

COASTAL FLOOD THREAT WILL CONTINUE ALONG EAST COAST...AND TO A
LESSER EXTENT ALONG THE SOUTH COAST FOR THE MON NIGHT HIGH TIDE.
WHILE WINDS WILL HAVE DIMINISHED BY MON NIGHT AROUND A 1 FOOT SURGE
IS EXPECTED ON TOP OF HIGH ASTRONOMICAL TIDES.  SIGNIFICANT WAVE
ACTION ALONG THE EAST COAST FROM 10-12 SEAS WILL LIKELY PRODUCE
ANOTHER ROUND OF COASTAL FLOODING.

COASTAL FLOODING WILL REMAIN A CONCERN ALONG THE EAST COAST FOR THE
SUBSEQUENT HIGH TIDE CYCLES DURING TUE MORNING AND LATE TUE NIGHT.
ANOTHER PULSE OF NEAR GALE FORCE NE WINDS FOR TUE AND TUE EVENING
AND CONTINUED SIGNIFICANT WAVE ACTION COMBINED WITH HIGH
ASTRONOMICAL TIDES WILL LIKELY BRING MORE COASTAL FLOODING TO EAST
COASTAL MA.  THE TUE NIGHT HIGH TIDE AROUND MIDNIGHT IS ESPECIALLY A
CONCERN AS THE ASTRONOMICAL TIDE AT BOS IS ONE OF THE HIGHEST AT 12.1
FEET.

THERE MAY STILL BE SPLASHOVER PROBLEMS ALONG THE EAST COAST DURING
THE HIGH TIDES WED AFTERNOON AND LATE WED NIGHT DUE TO HIGH
ASTRONOMICAL TIDES AND PERSISTENT N/NE FLOW...ALTHOUGH SEAS WILL BE
SUBSIDING BY THEN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CTZ002>004.

MA...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MAZ002>024-026.

     HIGH WIND WARNING UNTIL 5 AM EDT MONDAY FOR MAZ007-015-016-
     019>024.

     WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR MAZ006-013-014-017-018.

     COASTAL FLOOD WARNING ENTIRE COAST FOR TONIGHT AND MON MORNING.

NH...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NHZ011-012-015.

RI...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR RIZ001>008.

     HIGH WIND WARNING UNTIL 5 AM EDT MONDAY FOR RIZ005>008.

     WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR RIZ001>004.

     COASTAL FLOOD WARNING ENTIRE COAST FOR TONIGHT AND MON MORNING.

MARINE...STORM WARNING UNTIL 8 AM EDT MONDAY FOR ANZ230>237-250-254-255.

&&

NEAR TERM...EVT/JWD
SHORT TERM...EVT
LONG TERM...EVT
AVIATION...JWD
MARINE...JWD
HYDROLOGY...AED
TIDES...JWD
Hazardous weather outlook, Apr 15, 7:44 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
844 PM EDT SUN APR 15 2007

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-170045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
844 PM EDT SUN APR 15 2007

...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-021-RIZ005>008-170045-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
844 PM EDT SUN APR 15 2007

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 6 AM TO 12 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING
   HIGH WIND WARNING
   FLOOD WATCH
   COASTAL FLOOD WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   COASTAL FLOOD WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-015-016-019-022>024-170045-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
844 PM EDT SUN APR 15 2007

...COASTAL FLOOD WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 6 AM TO 12 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS AND SOUTHEAST MASSACHUSETTS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING
   HIGH WIND WARNING
   FLOOD WATCH
   COASTAL FLOOD WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   COASTAL FLOOD WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ006-013-014-017-018-RIZ001-003-170045-
WESTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
WESTERN KENT RI-
844 PM EDT SUN APR 15 2007

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ002-004-170045-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-
844 PM EDT SUN APR 15 2007

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 6 AM TO 12 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING
   FLOOD WATCH
   WIND ADVISORY
   COASTAL FLOOD WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   COASTAL FLOOD WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-170045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
844 PM EDT SUN APR 15 2007

...STORM WARNING IN EFFECT UNTIL 8 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 15, 7:00 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
800 PM EDT SUN APR 15 2007

CTZ004-MAZ004>007-012>024-026-RIZ001>008-160100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY
MA-DUKES MA-EASTERN ESSEX MA-EASTERN KENT RI-EASTERN NORFOLK
MA-EASTERN PLYMOUTH MA-NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL
MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST
PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN
BRISTOL MA-SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK
MA-WASHINGTON RI-WESTERN ESSEX MA-WESTERN KENT RI-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-WINDHAM CT-
800 PM EDT SUN APR 15 2007

...HEAVY RAIN HEADING FOR SOUTHEAST NEW ENGLAND WITH STRONG WINDS
ALONG THE COAST...

AT 8 PM...RADAR SHOWED A LARGE AREA OF HEAVY RAIN SOUTH OF NEW
ENGLAND...WHICH WILL OVERSPREAD NORTHEAST CONNECTICUT...RHODE
ISLAND...AND CENTRAL AND EASTERN MASSACHUSETTS BY 10 PM. RAINFALL
RATES OF ONE HALF INCH PER HOUR CAN BE EXPECTED.

IN ADDITION...EAST WINDS WILL RAPIDLY INCREASE THIS EVENING ALONG
THE COAST. GUSTS TO 60 MPH WILL REACH THE SOUTH COAST...CAPE COD AND
THE ISLANDS BY 10 PM...THEN WILL REACH THE EASTERN MASSACHUSETTS
COAST AROUND MIDNIGHT.

HIGH TIDE PRODUCED MINOR COASTAL FLOODING AND SPLASHOVER ALONG MUCH
OF THE RHODE ISLAND AND MASSACHUSETTS SOUTH COAST THIS EVENING.
MODERATE COASTAL FLOODING IS EXPECTED ALONG THE EASTERN
MASSACHUSETTS COAST AT HIGH TIDE TONIGHT...WHICH OCCURS BETWEEN 10
AND 11 PM.

STAY AWAY FROM FLOODED AREAS AND DO NOT GO SIGHTSEEING. FOLLOW THE
INSTRUCTIONS OF LOCAL OFFICIALS AND OBEY ANY POSTED ROAD CLOSURES.

JWD
Special weather statement, Apr 15, 7:52 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
852 PM EDT SUN APR 15 2007

CTZ004-MAZ004>007-012>024-026-RIZ001>008-160400-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
DUKES MA-EASTERN ESSEX MA-EASTERN KENT RI-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WASHINGTON RI-
WESTERN ESSEX MA-WESTERN KENT RI-WESTERN NORFOLK MA-
WESTERN PLYMOUTH MA-WINDHAM CT-
852 PM EDT SUN APR 15 2007

...HEAVY RAIN HEADING FOR SOUTHEAST NEW ENGLAND WITH STRONG WINDS
ALONG THE COAST...

AT 830 PM...RADAR SHOWED A LARGE AREA OF HEAVY RAIN EASTERN
CONNECTICUT...ALL OF RHODE ISLAND AND SOUTHEAST MASSACHUSETTS.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AREAS OF HEAVY
RAIN EXTENDING WELL SOUTH OF NEW ENGLAND. RAIN...HEAVY AT
TIMES...WILL CONTINUE ACROSS NORTHEAST CONNECTICUT...RHODE ISLAND
AND SOUTHEAST MASSACHUSETTS THROUGH MIDNIGHT. THE HEAVY RAIN
WILL OVER SPREAD THE REST OF CENTRAL AND EASTERN MASSACHUSETTS BY 10
PM. RAINFALL RATES OF ONE HALF INCH PER HOUR CAN BE EXPECTED.

IN ADDITION...EAST WINDS WILL RAPIDLY INCREASE THIS EVENING ALONG
THE COAST. GUSTS TO 60 MPH WILL REACH THE SOUTH COAST...CAPE COD AND
THE ISLANDS BY 10 PM...THEN WILL REACH THE EASTERN MASSACHUSETTS
COAST AROUND MIDNIGHT.

HIGH TIDE PRODUCED MINOR COASTAL FLOODING AND SPLASHOVER ALONG MUCH
OF THE RHODE ISLAND AND MASSACHUSETTS SOUTH COAST THIS EVENING.
MODERATE COASTAL FLOODING IS EXPECTED ALONG THE EASTERN
MASSACHUSETTS COAST AT HIGH TIDE TONIGHT...WHICH OCCURS BETWEEN 10
AND 11 PM.

STAY AWAY FROM FLOODED AREAS AND DO NOT GO SIGHTSEEING. FOLLOW THE
INSTRUCTIONS OF LOCAL OFFICIALS AND OBEY ANY POSTED ROAD CLOSURES.

AED/JWD
Local storm report, Apr 15, 8:06 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
906 PM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     SNOW             ASHFIELD                42.53N 72.78W
04/15/2007  E6.0 INCH        FRANKLIN           MA   AMATEUR RADIO

            TREE LIMBS AND WIRES DOWN NEAR THE ASHFIELD..PLAINFIELD
            TOWN LINE.

0215 PM     SNOW             COLRAIN                 42.67N 72.68W
04/15/2007  M6.0 INCH        FRANKLIN           MA   AMATEUR RADIO

            LIMBS AND WIRES DOWN FROM WET SNOW. SCATTERED POWER
            OUTAGES.

0215 PM     SNOW             BLANDFORD               42.18N 72.93W
04/15/2007  E0.0 INCH        HAMPDEN            MA   AMATEUR RADIO

            LIMBS AND WIRES DOWN FROM WET SNOW. SCATTERED POWER
            OUTAGES.

0215 PM     SNOW             CHESTER                 42.28N 72.98W
04/15/2007  M5.0 INCH        HAMPDEN            MA   AMATEUR RADIO

            LIMBS AND WIRES DOWN FROM WET SNOW. SCATTERED POWER
            OUTAGES.

0215 PM     SNOW             CHESTERFIELD            42.40N 72.85W
04/15/2007  U0.0 INCH        HAMPSHIRE          MA   AMATEUR RADIO

            LIMBS AND WIRES DOWN FROM WET SNOW. SCATTERED POWER
            OUTAGES.

0215 PM     SNOW             SHELBURNE               42.58N 72.68W
04/15/2007  U0.0 INCH        FRANKLIN           MA   AMATEUR RADIO

            LIMBS AND WIRES DOWN FROM WET SNOW. SCATTERED POWER
            OUTAGES.

0600 PM     HEAVY SNOW       HILLSBOROUGH            43.11N 71.90W
04/15/2007  U0.0 INCH        HILLSBOROUGH       NH   AMATEUR RADIO

            TREES AND WIRES DOWN FROM WET SNOW. SCATTERED POWER
            OUTAGES.

0700 PM     STORM SURGE      3 SE WESTERLY           41.34N 71.77W
04/15/2007  U0.00 FT         WASHINGTON         RI   TRAINED SPOTTER

            SPLASOVER AND DEBRIS ON ATLANTIC AVENUE.

0700 PM     HEAVY SNOW       GOSHEN                  42.43N 72.80W
04/15/2007  M6.0 INCH        HAMPSHIRE          MA   AMATEUR RADIO

            TREES AND WIRES DOWN FROM WET SNOW. SCATTERED POWER
            OUTAGES.

0700 PM     SNOW             MARLOW                  43.12N 72.20W
04/15/2007  U0.0 INCH        CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN FROM WET SNOW. SCATTERED POWER
            OUTAGES.

0727 PM     STORM SURGE      DARTMOUTH               41.57N 71.00W
04/15/2007  U0.00 FT         BRISTOL            MA   AMATEUR RADIO

            DOCK UNDER WATER AND PARKING LOT FLOODED.

0730 PM     STORM SURGE      WESTERLY                41.37N 71.81W
04/15/2007  U0.00 FT         WASHINGTON         RI   AMATEUR RADIO

            PARKING LOT FLOODED IN WATCH HILL FROM SPLASHOVER THE SEA
            WALL. WATER UP TO THE DUNES OF SEASHORE HOMES.

0750 PM     FLOOD            FAIRHAVEN               41.65N 70.82W
04/15/2007                   PLYMOUTH           MA   AMATEUR RADIO

            ELMWOOD AVENUE FLOODED. CARS STUCK IN FLOOD WATERS.

0843 PM     HEAVY SNOW       DUBLIN                  42.92N 72.07W
04/15/2007  M5.0 INCH        CHESHIRE           NH   AMATEUR RADIO

            TREE AND WIRES DOWN FROM WET SNOW RESULTING IN POWER
            OUTAGE.

&&

JWD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 flood. Local standard time, as filed.

Strong Wind, Tolland

When
April 15, 9:49 PM EST
Where
Tolland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio

Two trees were downed in Coventry, one near Harkney Mill Road and the other near Pigmin Road.

Flood, Hartford

When
April 16, 7:12 AM EST to 2:00 PM EST
Where
Hartford County, Granby to Bristol
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.950, -72.780

Several roads were flooded in Granby. The Mockanum River in Manchester came out of its banks and threatened nearby homes. In Bristol, flooding was reported along a portion of Route 72. Several businesses were also flooded and Memorial Boulevard was closed. |Minor to moderate flooding also affected the larger mainstem rivers. The Connecticut River at Thompsonville crested at 7 feet at 3 pm on the 17th (flood stage is 5 feet), and at Hartford it crested at 23.4 feet at 1215 pm on the 18th (flood stage is 16 feet). On the Farmington River, a crest of 16.6 feet was recorded at Simsbury at 915 am on the 17th (flood stage is 12 feet), while at Tarriffville the river crested at 9.9 feet at 430 pm on the 17th (flood stage is 9 feet).

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27754, 27749.